Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Uncertain Allergic reaction in eye
avatar
stefsaba posted:
For the past 5 weeks (or so) I have been experiencing a flare up in my left eye. This consists of itching, swelling, stringy discharge and tearing (to where my eye fills up with tears, before tearing out). I've been to the eye doctor several times. He said its an allergic reaction. It is usually just in my left eye. It gets so badly irritated that I need to take Benadryl (which makes me so drowsy, I don't like to take it). During the night, my eyelids/lashes get stuck together and my eye is sometimes swollen when I wake up. We can't figure out what's causing this. I seem to be fine when I'm out of the house. I've noticed that it sometimes occurs after I've been on the couch in my family room. We've cleaned and even vacuumed the couch. I do have a lot of allergies, however, nothing else seems to effect me this way. I've been on a steroid drop (2/day) for several weeks now as we'll as an allergy drop. Despite this, I am still having flare ups, every few days. What could be causing this? Thank you!!
Reply
 
avatar
Alan M Kozarsky, MD responded:
There are a few unusual aspects of your problem.

You and your doctor are correct that if itching is the dominant symptom, it is likely that allergy is at the root of the problem. On the other hand, allergic problems tend to affect both eyes and not just one. Typical allergic eyes may have a watery discharge but not usually thick or stringy. Allergic problems may be associated with blockage of the tear drainage pathway and therefore overflow tearing.

Are we absolutely certain that this is an allergic problem? Is there something that could be getting into the left eye only (left hand, sleeping on your left side) and not the other. Or could this be an eye infection or some other process with an itching component?

It is much better to find an answer than to use steroid eye drops for an extended period of time. And of course, while using steroid eye drops, you need to be closely monitored by an ophthalmologist. The drops can cause your eye pressure to go up, can prevent your body from clearing an infection and over a very long term can cause cataract.

If the condition persists I suggest a consultation with an expert. You can find one by searching on www.AAO.org by selecting "Find an Eye MD" tab on top and look for "corneal/external disease" and your location to find an ophthalmologist with special training in this particular area.


Featuring Experts

Alan Kozarsky, MD, is one of the leading corneal, cataract, and vision correction specialists in the country and was selected again this year by Atla...More

Helpful Tips

Tips to fight eye puffiness
Here are tips that you may find it useful to get rid puffy eyes . Watch your alcohol intake. Becaue it can cause yes bloated if you ... More
Was this Helpful?
2 of 2 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.